Is co-proxamol a particular danger with warfarin?
Q A consultant tells me prescribing
co-proxamol to someone on warfarin is particularly dangerous. Many drugs interact with warfarin but it is hard to know the degree of significance. Is there something in particular about
A The BNF warns 'prolonged regular use of paracetamol possibly enhances warfarin'. This rather vague warning is mirrored in the published literature.
Observational studies have suggested a dose-dependent effect of paracetamol on warfarin effects, but it has been difficult to reproduce experimentally and has not been observed in practice.
The area is further complicated because the interaction should only take place with the 'R' isomer of warfarin and this is the weaker in terms of anticoagulant effect. Various hypotheses have tried to explain how paracetamol may yet exert an effect through inhibition of metabolism of this isomer. Dextropropoxyphene may also increase the effect of warfarin.
So the answer to the question is that there is no evidence of a clinically major interaction but a theoretical possibility of an interaction.
For most indications paracetamol is as effective as co-proxamol, so it would be sensible to use this alone rather than as part of the combination tablet. If both components are required, a check of the INR should establish if any important interaction has occurred.
Professor Patrick Vallance is director of the Centre for Clinical Pharmacology, Royal Free and University College Medical School, London